Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 2, 2002, 11:12 PM EDT for Montgomery County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2002, 11:12 PM EDT (03:12 UTC)
- Expired
- Jul 2, 2002, 11:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Montgomery County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1860 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
167 WUUS52 KRAH 030312 SVRRAH NCC123-030345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1112 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN NORTH CAROLINA * UNTIL 1145 PM EDT * AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHEAST OF TROY...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TROY...ELDORADO AT 1145 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. $$ JWC/WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:15 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 2, 9:15 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 915 PM EDT TUE JUL 2 2002 WATER VAPOR IMAGERY AND 00 UTC RAOBS HELP TO UNDERSTAND WHY THE CONVECTION BROKE OUT THIS EVENING THE WAY IT DID. A WELL DEFINED SMALL (3 DEGREE) VORTEX WAS EVIDENT IN WATER VAPOR MOVING NORTHEAST TO SOUTHWEST FROM VIRGINIA INTO THE AREA BETWEEN GSO AND RDU THIS AFTERNOON. THE 00 UTC GSO RAOB INDICATES CYCLONIC TURNING BELOW 700 MB TO THE EAST OF GSO ALSO. A SURFACE TROUGH WAS IN THE AREA YET THE CONVECTION BROKE OUT ON THE NORTHERN END OF THE SURFACE FEATURE AND EAST OF IT ONLY - WHERE THE VORTEX TRACKED. CONVECTION IN THE NORTHEAST SECTIONS OF THE FORECAST AREA DIED RAPIDLY UPON REACHING THE SURFACE RIDGE. AS THE VORTEX TRACKED WESTWARD THIS EVENING THE CONVECTION DEVELOPED OVER THE TRIAD AND DIED ELSEWHERE. STORMS IN THE FORSYTH AREA STILL INTENSE AT THIS TIME. TEMPERATURES LOOK GOOD BUT ONLY THE TRIAD NEEDS A MENTION OF RAIN AT THIS POINT. A UPDATE WILL FOLLOW SOON. .RAH...NONE. CLINE
In the hours before
Local storm report, Jul 2, 5:36 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
536 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0533 PM HIGH POINT NC .88 INCH HAIL
07/02/02 GUILFORD NICKEL SIZE HAIL WAS
REPORTED BETWEEN HIGH POINT
AND GREENSBORO.
DGSSpecial weather statement, Jul 2, 9:50 PM EDT, 1 hour 22 minutes before
NCZ021-022-038-039-030400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 950 PM EDT TUE JUL 2 2002 ...THUNDERSTORMS WITH FREQUENT LIGHTNING STRIKES CONTINUING ACROSS THE TRIAD REGION... SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING WILL MOVE SLOWLY WEST SOUTHWEST ACROSS THE TRIAD REGION THROUGH 12 MIDNIGHT. THE NEARLY CONTINUOUS LIGHTNING WILL PLAGUE AREAS OF DAVIDSON AND WESTERN RANDOLPH COUNTIES...AS WELL AS AREAS NEAR STOKESDALE IN NORTHWEST GUILFORD COUNTY. THE STRONGER STORMS MAY ALSO CONTAIN SMALL HAIL. THE STORMS SHOULD BEGIN TO DIMINISH AROUND 12 MIDNIGHT. DURING ELECTRICAL STORMS...AVOIDING USING MOST APPLIANCES. YOU MAY WANT TO UNPLUG SUCH ITEMS AS MICROWAVES...PERSONAL COMPUTERS...STEREO EQUIPMENT...AND TELEVISIONS. USE THE TELEPHONE ONLY IF IT IS AN EMERGENCY. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:54 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 36 min |
| Jul 3, 3:52 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 23 min |
| Jul 3, 3:58 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 32 min |
| Jul 3, 4:39 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 36 min |
| Jul 3, 5:10 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 20 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.